Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 249, NWS Pittsburgh, PA

August 27, 2003Noble County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 27, 2003, 3:30 PM EDT for Noble County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2003, 3:30 PM EDT (19:30 UTC)
Expired
Aug 27, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 271930
FFWPBZ
OHC121-272230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NOBLE COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAINS HAVE MOVED ACROSS NOBLE COUNTY WITHIN THE PAST HOUR. AN 
AUTOMATED NEAR MT EPHRAIM RECEIVED IN EXCESS OF 3.00 INCHES OF RAIN 
IN ONE HOUR.  RUN FROM THIS RAIN WILL PRODUCE FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...SARAHSVILLE...CALDWELL

<<CALL TO ACTION>> KEEP CHILDREN AWAY FROM STREAMS...CREEKS...
SEWERS...CULVERTS...AND LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT
AWAY BY THE RAPIDLY MOVING WATER.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:08 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 27, 1:08 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT WED AUG 27 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH WHICH WAS CANCELED.

FCSTID =   66
PIT   82  60  81  65 /  40  10  20  20
HLG   82  60  81  65 /  40  10  20  20
MGW   83  62  82  65 /  50  30  20  20
ZZV   84  62  82  66 /  50  20  10  20
PHD   82  60  81  65 /  40  10  20  20
FKL   79  58  79  63 /  40  10  20  20
DUJ   79  58  79  63 /  40  10  20  20
LBE   82  60  81  65 /  40  10  20  20
BTP   79  58  79  63 /  40  10  20  20
IDI   79  58  79  63 /  40  10  20  20
ODM   81  62  80  61 /  50  30  20  20

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
PAZ020>021...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Aug 27, 11:35 AM EDT, 3 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA.  THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 11:32 AM EDT, 3 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EDT WED AUG 27 2003

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN THREAT IS SOUTH
AND EAST OF THE PITTSBURGH METROPOLITAN AREA.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...
NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND BUTLER
SOUTH.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 12:27 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    WARNOCK                   OH   ROUTE 9 FLOODED
08/27/03   BELMONT

0705 AM    MOUNDSVILLE               WV   TREES DOWN
08/27/03   MARSHALL

0955 AM    FOLLANSBEE                WV   NON-TSTM WND DMG
08/27/03   BROOKE

0955 AM    MCMURRAY                  PA   FLOOD
08/27/03   WASHINGTON                     WATER OVER SUGAR CREEK
                                          ROAD.

0945 AM    HICKORY                   PA   0.88 INCH HAIL
08/27/03   WASHINGTON

0945 AM    2 SE SMITHFIELD           OH   TSTM WND DMG
08/27/03   JEFFERSON

0930 AM    INDIANA                   PA   1.00 INCH HAIL
08/27/03   INDIANA

0925 AM    3 E KITTANNING            PA   TSTM WND DMG
08/27/03   ARMSTRONG

0915 AM    HOPWOOD                   PA   FLOOD
08/27/03   FAYETTE

0900 AM    10 S BENWOOD              WV   FLASH FLOOD
08/27/03   MARSHALL

0855 AM    8 W LATROBE               PA   TSTM WND DMG
08/27/03   WESTMORELAND

0847 AM    PITTSBURGH                PA   1.00 INCH HAIL
08/27/03   ALLEGHENY

0845 AM    MALVERN                   OH   TSTM WND DMG
08/27/03   CARROLL

0820 AM    10 S BENWOOD              WV   TSTM WND DMG
08/27/03   MARSHALL

0817 AM    CANONSBURG                PA   TSTM WND DMG
08/27/03   WASHINGTON

0810 AM    CECIL-BISHOP              PA   TSTM WND DMG
08/27/03   WASHINGTON                     TREES DOWN

0800 AM    10 W CAMERON              WV   FLASH FLOOD
08/27/03   MARSHALL

0800 AM    10 E ALEPPO               PA   FLASH FLOOD
08/27/03   GREENE

0750 AM    3 SW GREENSBORO           PA   TSTM WND DMG
08/27/03   GREENE

1040 AM    3 E GRANTSVILLE           MD   1.00 INCH HAIL
08/27/03   GARRETT
Special weather statement, Aug 27, 12:43 PM EDT, 2 hours 47 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Special weather statement, Aug 27, 2:17 PM EDT, 1 hour 13 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS
Local storm report, Aug 27, 2:42 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 3:05 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS

0355 PM    COSHOCTON                 OH   FLASH FLOODS
08/27/03   COSHOCTON                      STREETS IN DOWNTOWN
                                          COSHOCTON FLOODED.REPORTED
                                          BY SKYWARN SPOTTERS

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:12 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 26, 8:25 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Aug 26, 8:34 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 26, 8:42 PM EDTSevere Thunderstorm WarningPBZGuernsey63 min
Aug 26, 8:51 PM EDTSevere Thunderstorm WarningPBZCarroll54 min
Aug 26, 8:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Aug 26, 9:03 PM EDTSevere Thunderstorm WarningPBZNoble42 min
Aug 26, 9:05 PM EDTSevere Thunderstorm WarningPBZBelmont40 min
Aug 26, 9:15 PM EDTSevere Thunderstorm WarningPBZJefferson45 min
Aug 26, 9:24 PM EDTSevere Thunderstorm WarningPBZMonroe51 min
Aug 27, 2:49 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Aug 27, 4:01 AM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 27, 5:46 AM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum59 min
Aug 27, 6:34 AM EDTSevere Thunderstorm WarningPBZBelmont56 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZBelmont4 hr
Aug 27, 8:33 AM EDTSevere Thunderstorm WarningPBZCarroll57 min
Aug 27, 9:20 AM EDTSevere Thunderstorm WarningPBZJefferson55 min
Aug 27, 1:57 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 27, 2:13 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningPBZCarroll50 min
Aug 27, 2:38 PM EDTSevere Thunderstorm WarningPBZJefferson67 min
Aug 27, 2:40 PM EDTSevere Thunderstorm WarningPBZNoble65 min
Aug 27, 2:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Aug 27, 2:49 PM EDTFlash Flood WarningPBZCoshocton3 hr
Aug 27, 3:02 PM EDTSevere Thunderstorm WarningPBZMonroe58 min
Aug 27, 3:38 PM EDTSevere Thunderstorm WarningPBZCarroll67 min
Aug 27, 3:47 PM EDTFlash Flood WarningPBZCarroll3 hr
Aug 27, 3:49 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 27, 3:52 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 27, 3:59 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
Aug 27, 4:02 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.